Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 1, 2004, 8:43 AM CDT for 4 counties in Texas. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 8:43 AM CDT (13:43 UTC)
- Expired
- May 1, 2004, 10:30 AM CDT
- In force
- 107 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 106 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 011343
FFWHOU
TXC201-339-373-407-011530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
843 AM CDT SAT MAY 1 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POLK COUNTY IN SOUTHEAST TEXAS
SAN JACINTO COUNTY IN SOUTHEAST TEXAS
MONTGOMERY COUNTY IN SOUTHEAST TEXAS
HARRIS COUNTY IN SOUTHEAST TEXAS
* UNTIL 1030 AM CDT
* AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL EXTENDING FROM LIVINGSTON TO CUT AND SHOOT TO
HOCKLEY. RAINFALL RATES ACROSS THE AREA ARE AS HIGH AS 2 TO 4
INCHES PER HOUR. A RAIN CAGE IN WESTERN HARRIS COUNTY JUST NORTH
OF TOMBALL ALONG SPRING CREEK INDICATED 1.30 INCHES OF RAIN HAD
OCCURRED IN 15 MINUTES. RADAR ESTIMATES THAT BETWEEN 2 AND 4 INCHES
OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF THE WARNED
COUNTIES...AND THIS ADDITIONAL RAINFALL WILL LIKELY LEAD TO SOME
FLOODING.
* FLOODING IS EXPECTED IN OR NEAR...
LAKE LIVINGSTON DAM...HOOKS AIRPORT...ALABAMA-COUSHATTA
RESERVATION...TOMBALL
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD
A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3068 9460 3035 9518 2975 9573 3009 9593
3010 9581 3053 9534 3112 9482
$$1 follow-up statement
000
WGUS74 KHGX 011429
FFSHOU
TXC201-339-373-407-011530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
929 AM CDT SAT MAY 1 2004
...FLASH FLOOD WARNING CONTINUES IN EFFECT FOR POLK...SAN JACINTO...
MONTGOMERY AND HARRIS COUNTIES IN SOUTHEAST TEXAS UNTIL 1030 AM
CDT...
AT 929 AM CDT DOPPLER RADAR CONTINUES TO INDICATE VERY HEAVY RAINFALL
EXTENDING FROM SOUTHERN POLK AND SAN JACINTO COUNTIES INTO EASTERN
MONTGOMERY AND WESTERN HARRIS COUNTIES. RADAR ESTIMATES 8 TO 10
INCHES OF RAIN HAS FALLEN IN POLK COUNTY EAST AND SOUTH OF
LIVINGSTON. WIDESPREAD RAINFALL ESTIMATES OF 2 TO 4 INCHES HAVE BEEN
INDICATED BY RADAR ACROSS THE WARNED COUNTIES.
THE POLK COUNTY SHERIFF REPORTED SEVERAL ROADS WITH WATER OVER THEM
AND WATER ENTERING A HOME ON FM 190 EAST OF LIVINGSTON.
A STORM SPOTTER IN HARRIS COUNTY REPORTED STREET FLOODING AT FM 1960
AND INTERSTATE 45.
FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND
A FLOOD WATCH REMAINS IN EFFECT.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3058 9458 3035 9519 2964 9550 3003 9590
3089 9472
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:31 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 1, 6:31 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 631 AM CDT SAT MAY 1 2004 .DISCUSSION... HAVE UPDATED THE ZONES TO CALL FOR FALLING TEMPERATURES AFTER FRONTAL PASSAGE. WILL UPDATE THE GRIDS SHORTLY. SOME OF THE THUNDERSTORMS IN THE EASTERN PORTIONS OF OUR COUNTY WARNING AREA CONTINUE TO SHOW WEAK ROTATION. NO SEVERE WEATHER REPORTS HAVE BEEN RECEIVED FROM ANY OF THESE STORMS YET. WILL LIKELY DO ANOTHER UPDATE LATER THIS MORNING TO DO SOME MORE ZONE CLEANING. 42/46 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH ALL OF SOUTHEAST TEXAS UNTIL 10 AM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 6 PM. SCA ALL WATERS THIS MORNING. SCEC ALL WATERS THIS AFTERNOON. && .PREVIOUS DISCUSSION (358 AM CDT)... STARTING TO GET BUSY ACROSS OUR COUNTY WARNING AREA. SHOWER AND THUNDERSTORM COVERAGE CONTINUES TO INCREASE ACROSS SOUTHEAST TEXAS AHEAD OF THE COLD FRONT AND UPPER LEVEL STORM SYSTEM TO THE WEST. EXPECT SOUTHEAST TEXAS AIRMASS TO CONTINUE TO DESTABILIZE THIS MORNING AS THE SYSTEMS EDGE EASTWARD. THERE WILL BE A SEVERE WEATHER AND HEAVY RAINFALL THREAT FOR SOUTHEAST TEXAS TODAY. A TORNADO WATCH IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 10 AM. KHGX VWP SHOWS SOME DIRECTIONAL SHEAR...AND SOME OF THE CELLS MOVING NORTH THROUGH HARRIS COUNTY HAVE BEEN SHOWING SOME WEAK ROTATION. THE VIL OF THE DAY IS PROBABLY IN A 65 TO 70 RANGE. WILL ISSUE A FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 6 PM TONIGHT. EXPECT WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS WITH ISOLATED 3 TO 4 INCH AMOUNTS BEFORE THE EVENT COMES TO A CLOSE LATER TONIGHT WITH THE PASSAGE OF A COLD FRONT. AHEAD OF THE FRONT...INSTABILITY WILL BE HIGH WITH EXCELLENT LIFT AND HIGH PRECIPITABLE WATER VALUES (BETWEEN 1.5 AND 2.0 INCHES). EXPECT RAPID DRYING BEHIND THE FRONT WITH A GRADUAL DECREASE IN CLOUD COVER. WILL CALL FOR PARTLY CLOUDY SKIES SUNDAY THROUGH THE UPCOMING WEEK. WILL SEE COOLER MORNING TEMPERATURES ON SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. A GRADUAL WARMUP WILL OCCUR DURING THE WEEK AS THE HIGH MOVES OFF TO THE EAST AND A RETURN FLOW SETS UP. GOTTA GO 42/46 && .PREVIOUS PRELIMINARY POINT TEMPS/POP... COLLEGE STATION (CLL) 72 52 75 50 79 / 80 30 00 00 00 HOUSTON (IAH) 76 56 75 50 79 / 80 60 00 00 00 GALVESTON (GLS) 75 61 74 60 78 / 80 70 10 00 00 &&
Hazardous weather outlook, May 1, 5:13 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 513 AM CDT SAT MAY 1 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 513 AM CDT SAT MAY 1 2004 ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY... .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH SOUTHEAST TEXAS TODAY AHEAD OF A COLD FRONT. STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 TO 4 INCH TOTALS WILL BE POSSIBLE. THE ACTIVITY IS EXPECTED TO MOVE OFF TO THE EAST THIS EVENING ENDING THE SEVERE THUNDERSTORM AND LOCALLY HEAVY RAINFALL THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THIS AFTERNOON.
In the hours before
Special weather statement, May 1, 3:55 AM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 355 AM CDT SAT MAY 1 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 355 AM CDT SAT MAY 1 2004 ...TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 10 AM. A WARM AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA...ALLOWING THUNDERSTORMS TO DEVELOP OVER THE COASTAL WATERS AND ADJACENT LAND AREAS. WIND FIELDS ARE FAVORABLE FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 AM CDT | Tornado Warning | HGX | Liberty | 52 min |
| May 1, 5:17 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery | 43 min |
| May 1, 5:30 AM CDT | Tornado Warning | HGX | Liberty | 45 min |
| May 1, 8:50 AM CDT | Tornado Warning | HGX | Harris | 40 min |
| May 1, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| May 1, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| May 1, 10:20 AM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 55 min |
| May 1, 10:49 AM CDT | Special Marine Warning | HGX | 86 min | |
| May 1, 11:22 AM CDT | Special Marine Warning | HGX | 113 min | |
| May 1, 11:41 AM CDT | Tornado Warning | HGX | Galveston | 34 min |
| May 1, 11:44 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston | 2 hr |
| May 1, 11:58 AM CDT | Flash Flood Warning | HGX | Fort Bend, Harris, Liberty | 2 hr |
| May 1, 12:03 PM CDT | Flash Flood Warning | HGX | Polk, San Jacinto | 4 hr |
| May 1, 12:16 PM CDT | Special Marine Warning | HGX | 59 min | |
| May 1, 1:20 PM CDT | Special Marine Warning | HGX | 40 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.